Kansas, 2014

Winter Storm in Kansas, March 1 to 2, 2014

March 1 to 2, 2014 · NWS TOP · 6 events in 6 counties and zones

A mixture of sleet and snow fell across Northeast Kansas beginning late on Saturday March 1st and ending on Sunday March 2nd across the area. Some of the counties received between one half and one inch of sleet and one to four inches of snow through the storm.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A mixture of sleet and snow fell across Northeast Kansas beginning late on Saturday March 1st and ending on Sunday March 2nd across the area. Some of the counties received between one half and one inch of sleet and one to four inches of snow through the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 1, 6:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 1, 6:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CST Sat Mar 1 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 310 PM CST SAT MAR 1 2014

Through this afternoon:
Light precipitation across the area today has essentially changed to
all very light snow as the low level cold advection continued
through the day. Patchy very light freezing drizzle may persist for
a few more hours near and south of I-35, before that area also cools
enough to change to very light snow.

Winter Storm, Saturday Evening Through Sunday:
The forecast of this winter storm remains complicated, but the good
news is that a good portion of all available model guidance,
including many of this morning's high resolution model runs, are
coming into fair to good agreement in terms of how this even is
going to play out...at least through early Sunday morning. The
primary lifting mechanism is a band of strong frontogenesis that
will stretch from east to west across the forecast area, and will
intensify from OOZ through 12Z. This area of most intense lift will
also be coincident with periods of weak instability aloft. In
addition, the strongest vertical motion is expected to reside
within the -12 to -20C temperature range, favorable for development
of heavy snow aloft. This area of most impressive vertical motion
will also reside on the northern fringes of an elevated warm nose
where air temperatures will initially range from 0C to +5C, but
should quickly approach the wet bulb temperatures of -2C to +2C once
precip increases in intensity. Over time, the band of most
impressive lift is forecast to progress to the south, perhaps with a
secondary band of ascent developing to the north of the first after
midnight. Despite the expected progression, there is forecast to be
a substantial residence time of the heaviest precipitation band
extending roughly along Interstate 70. Then, as it progresses south,
the vertical motion is expected to weaken a bit by the time the
heaviest precip area approaches and moves south of I-35. These areas
near and south of I-35 are then likely to see a resurgence of
moderate snow during the day on Sunday as the main upper trough axis
crosses the Plains and brings additional lift into east central KS,
but there is significant model variance in how aggressive the precip
will be in those areas and also quite a bit of variability in how
far north the upper trough will track.

With fair to high confidence in at least the overnight and early
morning period of precipitation, and fair confidence in precip on
Sunday, the main challenges with the forecast seem to still lie in
how much sleet falls...reducing snow accumulation, and how sharp the
cut off between heavy and light precipitation is...particularly on
the north edge of the system. It currently appears that parts of
Republic county for instance, may see only an inch or two of snow,
and it could be all but finished by sunrise on Sunday. Meanwhile,
areas south of I-35 may see very little precipitation overnight,
although this area is much more uncertain in terms of final precip
amounts and could range significantly and with sharp gradients. The
axis of heaviest precipitation seems likely to be within 30 miles
north of I-70 to 50 miles south of I-70. Storm total snow within
this band is still going to depend a lot on how much sleet falls,
but expect at least some areas to receive 8+ inches of snow while
much of the heaviest band is likely to receive 6+ inches. Still
could see parts of east central KS approaching a half inch of sleet
or so on the southern edge of the heavy precip band. Precipitation
for the entire area will come to an end by Sunday evening, and quite
a bit earlier for northern Kansas.

The other point of concern is in the winds and temperatures from
tonight through Monday morning. Winds will be consistently 15 to 25
mph with gusts above 30 mph during the precipitation. This will
certainly cause some blowing and drifting especially in the areas
that end up with the heavier snow amounts. The wind chills will also
be very cold through the entire period. Minimum wind chills tonight
will range from -15 to -24, will not rise above -10 through all of
Sunday, and will range from -18 to -24 on Monday morning. Will see a
slow warming trend through Tuesday, highly dependent on snow depth,
but at least headed in the right direction, with dry conditions
expected during that time.

.LONG TERM...(Sunday Night through Saturday)
Issued at 310 PM CST SAT MAR 1 2014

By Wednesday a weak shortwave passes through the central and
southern plains, and deepening as it continues southeast of the
forecast area. The precipitation amounts appear to be light across
most of eastern KS while the precipitation type may be regulated by
the temperatures and timing of the wave. Have kept rain and snow as
the main weather type for now. Later in the week things quiet down
with weak northwest flow in the mid levels. The really cold arctic
air should stay away from the region with more seasonable
temperatures. Another system tracks across a similar area next
weekend. Again this system appears to be weak with the bulk of the
precipitation south of the forecast area. With low temperatures
Saturday morning near freezing snow can not be ruled out although
most likely changing to rain with highs in the mid 40s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Sunday Evening)
Issued at 557 PM CST SAT MAR 1 2014

MVFR cigs/vsbys in snow...possibly mixed with some sleet will
persist across the terminals until 04z before lowering to lifr in
all snow at all sites beyond 04z in moderate snow. Only a slow
improvement expected aft 14z as snow rates decrease and cigs rise
to mvfr. Cigs expected to increase to vfr in light snow by 19-20z
but mvfr visibilities in light snow will linger thru 00z/03.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until Midnight CST Sunday Night FOR
KSZ022>024-026-035>040-054>056-058-059.

WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR KSZ008>012-020-
021-034.

&&

SHORT TERM...Barjenbruch/Sanders
LONG TERM...Barjenbruch/Sanders
AVIATION...63
Hazardous weather outlook, Mar 1, 3:28 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CST SAT MAR 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-022130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY LIGHT FREEZING DRIZZLE IS POSSIBLE NEAR AND SOUTH OF
INTERSTATE 35 THROUGH EARLY EVENING...AND MAY CAUSE A FEW SLICK
SPOTS.

LIGHT SNOW THIS AFTERNOON WILL INCREASE IN INTENSITY AS A BAND OF
MODERATE TO HEAVY SLEET AND SNOW WILL DEVELOP BETWEEN 5 AND 8 PM
THIS EVENING AND INTENSIFY THROUGH THE OVERNIGHT HOURS. THIS
PRECIPITATION WILL EVENTUALLY CHANGE OVER TO ALL SNOW FROM NORTH
TO SOUTH OVERNIGHT FOR MUCH OF THE AREA...WHILE SOME SLEET WILL
PERSIST IN EAST CENTRAL KANSAS. THE HEAVIEST PRECIPITATION
OVERNIGHT IS EXPECTED TO FALL ROUGHLY IN AN AREA FROM 20 MILES
NORTH OF INTERSTATE 70...TO 50 MILES SOUTH OF INTERSTATE 70. THE
SNOW AND SLEET WILL BE QUITE HEAVY AT TIMES...AND WINDS GUSTING TO
30 MPH WILL CAUSE REDUCED VISIBILITY AND SOME DRIFTING. WIND
CHILLS WILL ALSO RANGE FROM NEGATIVE 15 TO NEGATIVE 24 DEGREES BY
SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL CONTINUE ACROSS MUCH OF THE AREA ON SUNDAY MORNING...AND
MAINLY NEAR AND SOUTH OF INTERSTATE 70 ON SUNDAY AFTERNOON BEFORE
COMING TO AN END DURING THE EVENING. PERIODS OF HEAVY SNOW REMAIN
POSSIBLE ON SUNDAY...WHILE SOME SLEET MAY ALSO CONTINUE SOUTH OF
INTERSTATE 35. SNOW AND SLEET ACCUMULATIONS WILL RANGE WIDELY
ACROSS THE AREA. MUCH OF THE AREA WILL HAVE 4 TO 8 INCHES OF SNOW
WITH A FEW HIGHER AMOUNTS POSSIBLE NEAR THE INTERSTATE 70 CORRIDOR.
HOWEVER...NORTH CENTRAL KANSAS NEAR THE NEBRASKA BORDER MAY ONLY
SEE 1 TO 2 INCHES OF SNOW WITH A SHARP GRADIENT FROM NORTH TO
SOUTH. PARTS OF EAST CENTRAL KANSAS MAY ALSO HAVE A BIT LESS SNOW
AND A BIT MORE SLEET...POTENTIALLY AS MUCH AS HALF AN INCH OF
SLEET.

ADDITIONAL BLOWING SNOW AND SOME DRIFTING IS EXPECTED TO CONTINUE
THROUGH SUNDAY EVENING...WITH WINDS TAPERING OFF AFTER MIDNIGHT.

WIND CHILL READINGS OF 17 TO 24 BELOW ZERO ARE EXPECTED BY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SLEET MEASUREMENTS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Coffey

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Coffey forecast zone
Reported by
COOP Observer
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Reports of one inch of sleet along with 2 to 4 inches of snow were received from across the county.

Winter Storm, Douglas

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Douglas forecast zone
Reported by
NWS Employee
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Reports of one half to one inch of sleet along with 2 to 4 inches of snow were received from across the county.

Winter Storm, Franklin

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Reports of one inch of sleet along with 2 to 4 inches of snow were received from across the county.

Winter Storm, Lyon

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Reports of one inch of sleet along with 2 to 4 inches of snow were received from across the county.

Winter Storm, Osage

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Reports of one inch of sleet along with 2 to 4 inches of snow were received from across the county.

Winter Storm, Shawnee

When
March 1, 8:00 PM CST to March 2, 4:00 PM CST
Where
Shawnee forecast zone
Reported by
COOP Observer
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Reports of one inch of sleet along with 1 to 4 inches of snow were received from across the county. The heaviest amounts occurred across the south and eastern portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492332, 492333, 492334, 492335, 492336, 492339.